Iowa, 2004

Tornadoes and Flash Flooding in Iowa, May 21 to 22, 2004

May 21 to 22, 2004 · NWS DMX · 79 events in 18 counties and zones

A very unstable airmass was over Iowa and helped kick off the seasons first severe weather outbreak. At the surface a warm frontal boundary extended nearly east to west across the state and provided the focus for thunderstorm development.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$3.7 million
Crop damage
$602,000
Events
79

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was over Iowa and helped kick off the seasons first severe weather outbreak. At the surface a warm frontal boundary extended nearly east to west across the state and provided the focus for thunderstorm development. By the late afternoon, lifted indices were approaching -10 C. with CAPE values around 5000 J/kg over western Iowa. Surface temperatures warmed into the upper 80s with dew points in the low to mid 70s. A southwest surface wind of 15 to 25 kts pushed over the front. Northeast of the frontal boundary winds were easterly around 10 to 15 kts. Actually, the surface boundary was further enhanced by outflow from convective complexes during the day, further sharpening the contrast. Thunderstorms continued to fire along and north of the boundary through the afternoon and into the evening. This resulted in widespread flash flooding as very heavy rains fell on areas that had had significant rainfall the previous night. There were reports in north central into northeast Iowa of 2 to 4 inches of rainfall in a little more than an hours time. Major flooding took place in the Mason City area where evacuations were taking place. The thunderstorms became most intense during the afternoon into the early evening. There were several tornadoes across northeast into north central Iowa. Most were relatively brief touchdowns and were in open areas. Reports of multi-vortex tornadoes were received from Grundy County. The days most significant tornado touched down in Pocahontas County east of Rolfe and tracked into Humboldt County through the Bradgate area. The tornado damaged or destroyed over 75% of the town of Bradgate (pop 120). Tornado damage in Bradgate was very extensive impacting most of the town. Hardly a building was not impacted. Outbuildings, light structures and garages were heavily damaged or destroyed. Two homes were destroyed. Several homes were damaged ranging from minor to extensive. The Survey Team found that the majority of the damage was F1, with a few cases of F2 damage. The F2 damage was to the snapping of very large trees just west of town and the structural damage to two buildings. Nearly all of the 53 homes there reported damage with several totally destroyed. Significant widespread property damage was reported in the tornadoes path. There were several injuries in the town, the most significant being a broken leg. A police officer was reportedly hit by debris from the tornado and suffered a broken leg. According to law officials, the damage path of the tornado was 2 miles wide and about 8 miles long. Storm chasers on the scene reported the tornado itself to be one half mile wide at one point. Reports of hail were numerous through the afternoon and evening. Most of the hail was in the three quarter inch to one inch diameter range. There were a few reports of golf ball size hail from the stronger storms. Winds were not a major problem with the activity. There were spotty reports of winds to around 60 MPH, but most reports were in the 40 to 50 MPH range. One of the stronger wind reports was a 64 MPH wind gust in Tripoli in Bremer County. This gust was measured by a mesonet station there. During the mid evening hours, thunderstorms rumbled across Grundy County. Lightning struck the Sheriff's office there and destroyed a significant amount of office equipment. Damage was reported around $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 4:15 AM CST, 6 hours earlier.

Area forecast discussion, May 21, 4:15 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT FRI MAY 21 2004

.DISCUSSION...
FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL
THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA
AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH
INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK
THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE
WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL
PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF
SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON
AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY
HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO
UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC
OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER
FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO
EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY
WITH ANOTHER FRONT THROUGH THE REGION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, May 21, 5:49 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO
EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY
ALONG AND NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES
THROUGH MONDAY NIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE
NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND
SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

KINNEY

In the hours before

Special weather statement, May 21, 5:42 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT FRI MAY 21 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-211215-

...SEVERE THUNDERSTORM WATCH #228 THAT WAS IN EFFECT FOR THE COUNTIES
OF...

  AUDUBON               BOONE                 CALHOUN
  CARROLL               CRAWFORD              DALLAS
  EMMET                 GREENE                GUTHRIE
  HAMILTON              HANCOCK               HUMBOLDT
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WEBSTER               WINNEBAGO
  WRIGHT

HAS BEEN CANCELLED.
Local storm report, May 21, 8:25 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     WALL LAKE               42.27N 95.09W
05/21/2004  60 MPH           SAC                IA   TRAINED SPOTTER

            ESTIMATED BY TRAINED SPOTTER.

&&

MR
Special weather statement, May 21, 9:56 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 AM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-035>039-050-212100-

...SEVERE THUNDERSTORM WATCH #231 REMAINS IN EFFECT UNTIL 400 PM CDT
FOR THE COUNTIES OF...

  BLACK HAWK            BREMER                BUTLER
  CERRO GORDO           EMMET                 FRANKLIN
  GRUNDY                HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              KOSSUTH
  PALO ALTO             POCAHONTAS            TAMA
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

46 hail, 14 thunderstorm wind, 10 tornado, 8 flash flood, 1 lightning. Local standard time, as filed.

Hail, Hancock

When
May 21, 10:15 AM CST
Where
Hancock County, Britt
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Hail, Worth

When
May 21, 10:25 AM CST
Where
Worth County, 5 mi NW of Northwood
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -93.817

Hail, Hancock

When
May 21, 10:25 AM CST
Where
Hancock County, Britt
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -93.817

Hail, Palo Alto

When
May 21, 10:30 AM CST
Where
Palo Alto County, 2 mi E of Ruthven
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Hail, Palo Alto

When
May 21, 10:31 AM CST
Where
Palo Alto County, Ruthven
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -93.733

Hail, Worth

When
May 21, 10:40 AM CST
Where
Worth County, 1 mi S of Northwood
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Hail, Butler

When
May 21, 11:35 AM CST
Where
Butler County, 3 mi W of Greene
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -93.500

Hail, Hardin

When
May 21, 12:52 PM CST
Where
Hardin County, Steamboat Rock
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Hail, Grundy

When
May 21, 1:15 PM CST to 1:25 PM CST
Where
Grundy County, 3 mi N of Grundy Center
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
42.683, -92.217

Hail, Hamilton

When
May 21, 1:20 PM CST
Where
Hamilton County, Webster City
Measured
1 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -92.567

Hail, Franklin

When
May 21, 1:21 PM CST
Where
Franklin County, 2 mi E of Dows
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -93.817

Tornado, Grundy

When
May 21, 1:28 PM CST to 1:32 PM CST
Where
Grundy County, 2 mi W of Holland
Rating
F0
Path length
3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -93.283

Several brief touchdowns in open fields around the Holland area. Track was very intermittent.

Hail, Hardin

When
May 21, 1:30 PM CST
Where
Hardin County, Alden
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.933, -94.683

Hail, Franklin

When
May 21, 1:31 PM CST
Where
Franklin County, 1 mi SE of Popejoy
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -93.817

Tornado, Grundy

When
May 21, 1:38 PM CST to 1:42 PM CST
Where
Grundy County, 3 mi N of Grundy Center
Rating
F1
Path length
3.5 mi
Path width
100 yd
Property damage
$2,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -94.883

Tornado touched down in open fields. Dust debris blown across highway 14 as it crossed. The track was intermittent and the tornado was reported to be multiple vortex at times with two tornadoes on the ground at one point northeast of Grundy Center.

Hail, Hardin

When
May 21, 1:40 PM CST
Where
Hardin County, Iowa Falls
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.283, -93.200

Hail, Grundy

When
May 21, 1:42 PM CST
Where
Grundy County, Dike
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.133, -94.917

Tornado, Grundy

When
May 21, 1:49 PM CST
Where
Grundy County, 7 mi SW of Dike
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
43.433, -93.217

Tornado touched down in farm fields southwest of Dike.

Hail, Hardin

When
May 21, 1:50 PM CST
Where
Hardin County, Alden
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -92.867

Hail, Grundy

When
May 21, 1:53 PM CST
Where
Grundy County, 2 mi NW of Dike
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -93.067

Thunderstorm Wind, Franklin

When
May 21, 1:53 PM CST
Where
Franklin County, 9 mi E of Popejoy
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.467, -93.817

Hail, Hardin

When
May 21, 2:00 PM CST
Where
Hardin County, Alden
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -93.467

Hail, Grundy

When
May 21, 2:06 PM CST
Where
Grundy County, Grundy Center
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.400, -92.833

Tornado, Grundy

When
May 21, 2:15 PM CST
Where
Grundy County, 10 mi W of Grundy Center
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
AMATEUR RADIO
Coordinates
42.583, -93.400

Tornado touched down in open areas west of Grundy Center and crossed Highway 175.

Hail, Tama

When
May 21, 2:15 PM CST
Where
Tama County, Traer
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -92.767

Hail, Grundy

When
May 21, 2:17 PM CST
Where
Grundy County, Dike
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -92.633

Hail, Black Hawk

When
May 21, 2:21 PM CST
Where
Black Hawk County, Waterloo
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.400, -92.733

Tornado, Black Hawk

When
May 21, 2:21 PM CST
Where
Black Hawk County, 3 mi S of Waterloo
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
42.517, -93.533

Brief touchdown in open areas south of Waterloo.

Tornado, Grundy

When
May 21, 2:22 PM CST
Where
Grundy County, 5 mi NW of Grundy Center
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
AMATEUR RADIO
Coordinates
42.483, -92.667

Tornado touched down in open fields northwest of Grundy Center.

Hail, Black Hawk

When
May 21, 2:30 PM CST
Where
Black Hawk County, Waterloo
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.600, -93.233

Thunderstorm Wind, Black Hawk

When
May 21, 2:33 PM CST
Where
Black Hawk County, 4 mi NW of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -93.533

Thunderstorm Wind, Black Hawk

When
May 21, 2:35 PM CST
Where
Black Hawk County, Evansdale
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -92.767

Hail, Black Hawk

When
May 21, 2:41 PM CST
Where
Black Hawk County, Waterloo
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -92.967

Hail, Grundy

When
May 21, 2:42 PM CST
Where
Grundy County, Grundy Center
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -92.467

Hail, Black Hawk

When
May 21, 2:45 PM CST
Where
Black Hawk County, 4 mi SE of Waterloo
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -92.633

Hail, Black Hawk

When
May 21, 2:45 PM CST
Where
Black Hawk County, 1 mi SE of Raymond
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -92.350

Hail, Black Hawk

When
May 21, 3:04 PM CST
Where
Black Hawk County, Waterloo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.450, -92.350

Thunderstorm Wind, Tama

When
May 21, 3:10 PM CST
Where
Tama County, 2 mi N of Traer
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -92.833

Hail, Tama

When
May 21, 3:16 PM CST
Where
Tama County, Traer
Measured
1 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -92.350

Hail, Tama

When
May 21, 3:20 PM CST
Where
Tama County, 2 mi NW of Dysart
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -92.500

Thunderstorm Wind, Tama

When
May 21, 3:23 PM CST
Where
Tama County, 3 mi N of Clutier
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -92.283

Hail, Cerro Gordo

When
May 21, 4:39 PM CST
Where
Cerro Gordo County, 5 mi N of Meservey
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -92.350

Hail, Cerro Gordo

When
May 21, 4:55 PM CST
Where
Cerro Gordo County, Clear Lake
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.367, -92.767

Hail, Grundy

When
May 21, 5:00 PM CST
Where
Grundy County, 1 mi SSW of Grundy Center
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -92.200

Flash Flood, Kossuth

When
May 21, 5:00 PM CST to May 22, 3:00 AM CST
Where
Kossuth County, South Portion
Property damage
$100,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
43.133, -93.383

Tornado, Pocahontas

When
May 21, 5:00 PM CST to 5:11 PM CST
Where
Pocahontas County, 5 mi W of Rolfe
Rating
F1
Path length
5 mi
Path width
300 yd
Property damage
$25,000
Crop damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Tornado tracked southeast in open fields, just missing the town of Rolfe.

Hail, Grundy

When
May 21, 5:02 PM CST
Where
Grundy County, Grundy Center
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -92.350

Hail, Cerro Gordo

When
May 21, 5:02 PM CST
Where
Cerro Gordo County, 1 mi N of Clear Lake
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -92.467

Hail, Cerro Gordo

When
May 21, 5:07 PM CST
Where
Cerro Gordo County, 5 mi NNE of Meservey
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.200, -92.467

Tornado, Pocahontas

When
May 21, 5:08 PM CST to 5:19 PM CST
Where
Pocahontas County, Rolfe
Rating
F2
Path length
5 mi
Path width
500 yd
Property damage
$25,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -92.400

Tornado touched down in open areas east of Rolfe. It did some damage but didn't do significant damage before crossing into Humboldt County.

Tornado, Humboldt

When
May 21, 5:19 PM CST to 5:35 PM CST
Where
Humboldt County, 1 mi W of Bradgate
Rating
F2
Path length
7.5 mi
Path width
880 yd
Injuries
15 direct, 0 indirect
Property damage
$2.5 million
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.983, -93.483

Tornado intensified as it approached Bradgate. Seventy five percent of the town was damaged or destroyed by the tornado which was one half mile wide as it moved through.

Hail, Kossuth

When
May 21, 5:40 PM CST
Where
Kossuth County, 4 mi SW of Algona
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.850, -92.500

Hail, Pocahontas

When
May 21, 5:46 PM CST
Where
Pocahontas County, 1 mi S of Rolfe
Measured
0.75 in hail
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
42.350, -92.767

Hail, Butler

When
May 21, 5:52 PM CST
Where
Butler County, 4 mi N of New Hartford
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.767

Hail, Humboldt

When
May 21, 5:55 PM CST
Where
Humboldt County, Renwick
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
43.150, -93.383

Hail, Bremer

When
May 21, 5:57 PM CST
Where
Bremer County, 2 mi E of Plainfield
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -92.300

Hail, Bremer

When
May 21, 6:09 PM CST
Where
Bremer County, 2 mi E of Plainfield
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -92.350

Hail, Hancock

When
May 21, 6:12 PM CST
Where
Hancock County, Kanawha
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -93.450

Flash Flood, Cerro Gordo

When
May 21, 6:26 PM CST to 11:15 PM CST
Where
Cerro Gordo County, Countywide
Property damage
$100,000
Crop damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Tornado, Wright

When
May 21, 6:30 PM CST
Where
Wright County, 6 mi NW of Clarion
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
42.800, -92.250

Brief touchdown in open area northwest of Clarion.

Thunderstorm Wind, Wright

When
May 21, 6:30 PM CST
Where
Wright County, 4 mi W of Clarion
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -95.017

Flash Flood, Hancock

When
May 21, 6:33 PM CST to 11:15 PM CST
Where
Hancock County, Countywide
Property damage
$100,000
Crop damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.817, -94.600

Hail, Wright

When
May 21, 6:35 PM CST
Where
Wright County, 1 mi NNW of Clarion
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -92.767

Lightning, Grundy

When
May 21, 7:00 PM CST
Where
Grundy County, Grundy Center
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
42.733, -92.483

Flash Flood, Cerro Gordo

When
May 21, 7:03 PM CST to 11:15 PM CST
Where
Cerro Gordo County, Countywide
Property damage
$150,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wright

When
May 21, 7:05 PM CST
Where
Wright County, 4 mi S of Dows
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.517, -93.533

Flash Flood, Butler

When
May 21, 7:15 PM CST to 11:15 PM CST
Where
Butler County, Countywide
Property damage
$100,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -93.267

Thunderstorm Wind, Bremer

When
May 21, 7:19 PM CST
Where
Bremer County, 4 mi W of Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.533, -94.533

Thunderstorm Wind, Bremer

When
May 21, 7:23 PM CST
Where
Bremer County, Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -92.500

Flash Flood, Bremer

When
May 21, 7:35 PM CST to 11:15 PM CST
Where
Bremer County, Countywide
Property damage
$100,000
Crop damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -94.517

Thunderstorm Wind, Bremer

When
May 21, 7:50 PM CST
Where
Bremer County, 1 mi SE of Readlyn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -94.433

Thunderstorm Wind, Bremer

When
May 21, 8:43 PM CST
Where
Bremer County, Waverly
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Hail, Palo Alto

When
May 21, 9:59 PM CST
Where
Palo Alto County, Mallard
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.033, -94.283

Hail, Worth

When
May 21, 10:02 PM CST
Where
Worth County, Manly
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.800, -94.517

Flash Flood, Worth

When
May 21, 11:20 PM CST to May 22, 3:00 AM CST
Where
Worth County, Countywide
Property damage
$100,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.617, -92.617

Flash Flood, Wright

When
May 21, 11:35 PM CST to May 22, 3:00 AM CST
Where
Wright County, Eagle Grove
Property damage
$50,000
Crop damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
42.833, -93.983

Thunderstorm Wind, Calhoun

When
May 22, 12:00 AM CST
Where
Calhoun County, Manson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Thunderstorm Wind, Bremer

When
May 22, 12:44 AM CST
Where
Bremer County, Tripoli
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.933, -93.783

Thunderstorm Wind, Cass

When
May 22, 4:08 AM CST
Where
Cass County, Atlantic
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394122, 5394123, 5394124, 5394125, 5394126, 5394127, 5394128, 5394129, 5394335, 5394130, 5394131, 5394132, 5394337, 5394207, 5394208, 5394338, 5394209, 5394210, 5394211, 5394212, 5394213, 5394214, 5394215, 5394216, 5394217, 5394218, 5394219, 5394220, 5394221, 5394222, 5394223, 5394224, 5394225, 5394226, 5394227, 5394228, 5394229, 5394230, 5394231, 5394232, and more.